MAGENT

Pediatric appendicitis score: the eight items and their points (Samuel 2002)

The pediatric appendicitis score (PAS) adds up eight findings in a child with abdominal pain. Two examination findings are worth 2 points each and the other six are worth 1, for a total between 0 and 10. This calculator adds the items you've recorded for children aged 4 to 15 and returns the total.

Not a medical device. Not a diagnosis or dosing recommendation.

Use this calculator via API

What is the pediatric appendicitis score?

Samuel derived the score in children with abdominal pain, choosing findings from the history, examination and blood tests. The two heavier items are tenderness in the right lower quadrant on coughing, percussion or hopping, and tenderness over the right iliac fossa.

Each item is entered as true or false by the caller. Magent doesn't examine anyone or read blood results.

The PAS formula

PAS = 2 × cough, percussion or hopping tenderness (right lower quadrant)
    + 2 × right iliac fossa tenderness
    + anorexia + pyrexia + nausea or emesis
    + leukocytosis + neutrophilia + migration of pain

total 0 to 10; age 4 to 15 adds no points

Exact expression the calculator uses:

PAS = 2*cough_percussion_hopping_rlq + anorexia + pyrexia + nausea_emesis + 2*rif_tenderness + leukocytosis + neutrophilia + migration; max 10

Inputs

InputPoints if true
agenone (must be 4 to 15)
cough_percussion_hopping_rlq2
rif_tenderness2
anorexia1
pyrexia1
nausea_emesis1
leukocytosis1
neutrophilia1
migration1

How the calculation works

  1. Check the age. It must be a whole number from 4 to 15. It adds no points.
  2. Add 2 for each of the two tenderness items that's true.
  3. Add 1 for each of the other six that's true.

Pyrexia, leukocytosis and neutrophilia are flags set by the caller; the calculator applies no temperature or white cell cutoff. It returns the total with no risk groups.

Worked examples

These use Magent's own expected values for the calculator. Each is a 10-year-old.

Example 1: all eight findings

  1. The two tenderness items: 2 + 2 = 4.
  2. The six other items: 1 + 1 + 1 + 1 + 1 + 1 = 6.
  3. 4 + 6 = 10.
  4. PAS 10, the maximum.

Example 2: right iliac fossa tenderness alone

  1. Right iliac fossa tenderness is true; nothing else is.
  2. PAS 2.

Example 3: cough, percussion or hopping tenderness alone

  1. Right lower quadrant tenderness on coughing, percussion or hopping is true; nothing else is.
  2. PAS 2.

History of the pediatric appendicitis score

Samuel published "Pediatric appendicitis score" in the Journal of Pediatric Surgery in 2002. The eight items, their weights and the age range the calculator uses come from that paper.

When it's used

When a child aged 4 to 15 has abdominal pain and the findings are recorded in a structured way.

Where it's used

Paediatric emergency departments, surgical assessment units and research.

Who uses it

Paediatricians, emergency doctors, paediatric surgeons and researchers. The calculator adds the points.

Limits of the calculation

  • Several items are judgements, and pyrexia, leukocytosis and neutrophilia have no fixed cutoffs here.
  • The calculator gives a total with no risk groups.
  • A score doesn't confirm or rule out appendicitis, and the calculator gives no advice about imaging or surgery.
  • Ages outside 4 to 15 are rejected.
  • This page doesn't say what a score means for a particular child.

Clinical decisions belong to a qualified clinician who knows the patient.

Glossary

  • Right iliac fossa (RIF): the lower right part of the abdomen.
  • Right lower quadrant (RLQ): the same area, described by quadrant.
  • Migration of pain: pain that moves from where it started.
  • Neutrophilia: a raised proportion or number of neutrophils.

Common mistakes

  • Giving every item 1 point. The two tenderness items are worth 2.
  • Adding points for age. Age sets eligibility, not points.
  • Using it outside ages 4 to 15. The calculator rejects those ages.

Source

Samuel M. Pediatric appendicitis score. J Pediatr Surg. 2002;37(6):877-881. DOI: 10.1053/jpsu.2002.32893. PMID: 12037754

Frequently asked questions

How is the pediatric appendicitis score calculated?

Two points each for right lower quadrant tenderness on coughing, percussion or hopping and for right iliac fossa tenderness; one point each for anorexia, pyrexia, nausea or emesis, leukocytosis, neutrophilia and migration of pain.

What is the maximum PAS?

10.

Why doesn't the calculator use a temperature or white cell cutoff?

It takes those items as flags you set, so no temperature or white cell cutoff is applied.

Is the PAS the same as the Alvarado score?

No. They use different items and weights.